If you suddenly stop taking Chantix, withdrawal symptoms may occur. For example, in clinical trials, 3 percent of people who abruptly stopped using the medication reported sleeping problems and irritability as a result. If you are going to stop taking the medication, your healthcare provider may wean you off it slowly to help prevent symptoms of Chantix withdrawal.
Interested in a Discount on Chantix?
Enter your email address to see if eMedTV's free DiscountRx service has a program that could help you save on your prescription(s).
Enter Your Email Address
Thank you!Thank you for your interest in DiscountRx from eMedTV. An email has been sent to the address you provided. Please follow the link within that email to see what offers may be available.
Stopping Chantix™ (varenicline tartrate) abruptly can lead to symptoms of withdrawal. Chantix is a prescription medication used to help people stop smoking. In studies, 3 percent of people who abruptly stopped taking the drug experienced irritability and sleeping problems.
Although Chantix does not contain any nicotine, it acts on nicotine receptors in the brain. This is how the drug works to help people stop smoking. By binding to nicotine receptors, it blocks the effects of nicotine at those sites, helping to prevent the pleasurable effects of smoking. However, Chantix doesn't just bind to nicotine receptors; it also acts a little bit like nicotine, which may help to prevent symptoms of nicotine withdrawal. This is known scientifically as "partial agonism." This means that the drug binds to the nicotine receptor and activates it, but not completely.
Because stopping nicotine causes withdrawal symptoms, it seems reasonable to assume that stopping Chantix might also cause similar symptoms. However, because the drug does not fully activate the nicotine receptors, Chantix withdrawal is expected to be less severe, or it may not occur at all.
If you are going to be taken off of Chantix, your healthcare provider may slowly wean you off the drug to minimize your chances of developing symptoms of Chantix withdrawal, although this is usually not necessary (nor is it recommended by the manufacturer). If severe withdrawal symptoms do occur, your healthcare provider may return you to your previous Chantix dosage and then wean you off even more slowly.